Okay guys I’m hoping for some help here. Saturday night I experienced a very scary episode. I worked a full 12 hour shift and forgot my meter at work. After being home for an hour and a half I started to feel off. Specifically I felt confused which only got worse as the night wore on, anxious even a little panicky. I was scared I ended up calling out from work because I wasn’t sure if I should let myself sleep or not. I ended up not getting to bed till about 3am. On top of the confusion and anxiety I felt weak I kept walking around and had a stumble here there. I wasn’t sure if I should drive myself to the emergency room call an ambulance. I ended up trying to eat but due to the severe dry mouth that I had I found it difficult to swallow both the potato chip in the Apple I ended up eating some of. It was until after I eat about a third of the apple and sometime it past that I no longer felt confused week or anxious. I’ve never had a low blood sugar event before does this sound like it to anyone else in the group. I’ve since bought a second meter to keep one at work and one at home and I’ve emailed my doctor about the same situation but I’m just waiting for a response. Thank you for reading all this
What medications are you on? It is rare for type 2’s to drop too low , but some of the blood sugar medications can cause that to happen.
People do have different reactions to low blood sugar, some have just a few and some have a lot, and it can vary with episodes. But anxiety, shakiness, irritability, hunger, not being able to concentrate, numb tongue, headache, sweating…I’m sure I’ve forgotten some.
The best solve is to eat a controlled amount of either pure sugar, or a candy like gummy bears, or fruit juice, I happen to like OJ. This pulls you out of it pretty quickly.
Don’t overdo it, usually about 15 carbs and repeat if needed.
Potato chips are not good, they are carby, but not a simple sugar, and whole fruit takes too long too because of fiber etc.
If you are not on a medication that could cause this, some other issues could be going on and it might not be as simple as a type 2 diagnosis.
I am currently taking metformin 1000 mg 2x day and glipizide but I did not take the glipizide that night cuz I didn’t know what my blood sugar was.
Glipizide can cause a low. You might have to switch medications if it causes too much of an issue? You will need to see what your doctor says.
In the meantime if you continue to take it, make sure you have a fast acting sugar with you at all times. I like to carry gummy bears(for me lol, vegan ones) I keep OJ by my bed. Some people really like skittles.
Also have more than one meter so if you need to test you have one. Nancy50
My favorite is Swedish fish as each fish raises my BG exactly 10 points so if I need to go up 30, just eat 3 and go back to sleep. They are small so I have them at home, office, car and when I inline skate 25 miles and sweat, bonus, they do not melt
Its an unusual episode for you. That means its significant. That probably means you should get to the Doc ASAP. Like, urgent care or ER. If it happens again, call 911 immediately.
Do you feel like you could call 911 in your state? Sometimes its difficult to call 911 when you are confused. You should never be afraid to call 911. Its always OK to call and say that you don’t feel right.
It might be best to stay at a friends house.
It is an unusual situation and I did feel able to call 911 thank you very much for your response
You are not correct, please read all the information about Meformin,
Yes it limits the liver dumping glucose, but there are times like during heavy exercise you need that extra glucose. Which has been blocked.
I am a runner and had to stop taking metformin, because I would drop into the 50’s during a competitive run, I still tend to drift lower during the run and consume a few carbs, but metformin is just a no for me.
The notice is included in all the info you get when you buy the pills.
When I was on a metformin I think they tried the max dose.
I would leave the house with a bg of 140 and walk, just walk one mile and be at 60. That is when I started to cut back on the Metformin. FYI I don’t have an issue with DP and typically my bg drops during the day.
The standard for treating low blood sugar is to have 15 grams of carbohydrate (preferably sugar) waiting 15 minutes, test your blood sugar and if you are still low, have 15 grams more of sugar. Liquids are best as you don’t have to digest them, like juice or sprite. I know it’s usually a no-no for us but keep some juice. You can also buy glucose tablets. They are easy to have at work, in your car and at home. It usually takes 3-4 tablets, but check directions to make sure. Sometimes we go low because we miss a meal or are more active than usual. It can be a delicate balance sometimes. I find I can go low if I exercise when I haven’t eaten enough.
Hope this helps.